Drought, Foard
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Foard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
While intermittent rains helped to improve drought conditions across north-central Texas, areas across the northwestern Red River Valley/Eastern Texas Caprock remained in severe to extreme drought.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
While intermittent rains helped to improve drought conditions across north-central Texas, areas across the northwestern Red River Valley/Eastern Texas Caprock remained in severe to extreme drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 9:23 PM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1023 PM CDT Fri Mar 31 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 232 PM CDT Fri Mar 31 2023 Dry continental air continues to filter in this afternoon behind a Pacific front. We are seeing multiple hazards across our area - widespread severe wind gusts in excess of 50 mph have occurred in southwest Oklahoma and are working eastward with the low-level thermal ridge. A high wind warning has been issued for much of the area through this evening. Additionally, fire weather has trended toward extreme early this afternoon, with ignitions noted in Oklahoma, McClain, Beckham, and Washita Counties. This will continue through the evening despite the less-than-ideal fuels. A cold front will sweep through the area beginning around midnight tonight and reaching the southern part of the CWA by daybreak. Despite the continental source of the airmass, relative humidity will actually increase somewhat behind the front. Temperatures will decrease somewhat tomorrow as a surface high passes overhead. Light cold advection will break down toward sunset tomorrow as the next trough begins to approach. Meister && .LONG TERM... (Saturday night through next Thursday) Issued at 232 PM CDT Fri Mar 31 2023 The moist sector is going to get shunted pretty far southward by the cold front before return flow can redevelop tomorrow night. This will set the stage for another "late-arriving" moisture tongue on Sunday. However, global and mesoscale models suggest a compact shortwave trough will pass over the Red River Valley in the mid-to- late afternoon period on Sunday. This sort of setup often produces a sort of "bent-back" dryline structure where the warm front intersects the dryline, creating a pseudo-triple-point. Moisture will be late-arriving to that pseudo-triple-point feature, but it will be much richer than the moisture we've seen during previous return flow events. Our longer-running high-res guidance is split basically exactly how we'd expect - the FV3 is rolling out a supercell across western north Texas, while the 3km NAM is dry. This seems like a slightly greater threat than the one we faced yesterday. If storms develop in this region, supercells with all hazards would be possible, but supercell development is highly uncertain. Further to the north and east, warm advection atop the warm frontal layer should lead to the development of showers and thunderstorms across southern Oklahoma. To the west of the dryline, Sunday will be the beginning of a several-day period of near-critical to critical fire weather. Each day will see gusty winds and low relative humidity, which will act to dry out fuels ahead of Tuesday's "grand finale". On Tuesday, we may once again see sustained winds of 30 mph from the west and relative humidities plummeting to 10 percent or lower. This time, though, ERCs will be much more receptive. We have decided to escalate wording on the fire weather outlook for Tuesday to "extreme" to plan for the expected environment. For now, it looks like most of the area will be west of the dryline on Tuesday. If the system slows down at all, we will need to watch out for an environment characterized by extremely rich boundary- layer moisture east of the dryline, ample instability, and excellent forcing. Trends will be monitored. Another cold front will come through Tuesday night into Wednesday. This time, there does not appear to be another trough that will lead to active weather. Hopefully a respite will arrive toward the end of next week. Meister && .AVIATION... (06Z TAFS) Issued at 1020 PM CDT Fri Mar 31 2023 Several wind shifts will occur tonight through tomorrow. A cold front will result in a shift from the NNW throughout late tonight. Speeds will be around 10 to 15 kt. These NNW winds will continue through the first half of Saturday before shifting o the east and then south and southeast the last half of the day. Speeds will also decrease throughout the day. Some low level wind shear will impact PNC and SWO for the first 1-4 hours of the forecast tonight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 44 65 46 / 20 0 0 0 Hobart OK 72 39 68 45 / 0 0 0 0 Wichita Falls TX 77 45 70 47 / 10 0 0 0 Gage OK 71 33 68 45 / 0 0 0 0 Ponca City OK 76 39 65 43 / 20 0 0 0 Durant OK 82 48 70 45 / 30 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 1009 PM CDT Fri Mar 31 2023 OKZ004>048-050>052-TXZ083>090-020315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1009 PM CDT Fri Mar 31 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Fire weather... Elevated or near-critical fire weather conditions are expected across northwestern and far western Oklahoma on Saturday and Sunday afternoons. Fire weather conditions become worse on Monday and Tuesday with widespread near-critical conditions across western Oklahoma and western north Texas on Monday afternoon, and large areas of critical to extreme conditions expected again on Tuesday afternoon. Thunderstorms... Thunderstorms will be possible on Sunday across north Texas and southern Oklahoma, and in central and southeast Oklahoma on Monday. There will be the potential for strong or possibly severe storms at these times. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097822, 1097823.